Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 22, 2012, 2:16 PM EDT for Livingston County, Ontario County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2012, 2:16 PM EDT (18:16 UTC)
- Expired
- May 22, 2012, 3:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
Counties Livingston County, NY, Ontario County, NY
The radar
The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
801
WWUS81 KBUF 221816
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
216 PM EDT TUE MAY 22 2012
NYZ003-012>014-221915-
LIVINGSTON NY-MONROE NY-ONTARIO NY-WYOMING NY-
216 PM EDT TUE MAY 22 2012
...HEAVY RAIN TO IMPACT THE AREA THIS AFTERNOON...
* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...LOCATED ALONG A LINE
EXTENDING FROM CANANDAIGUA TO LIMA TO CONESUS TO GROVELAND...AND
MOVING SOUTHEAST AT 5 MPH. RAINFALL RATES UP TO AN INCH PER HOUR
ARE POSSIBLE WITH SOME OF THE SLOW MOVING THUNDERSTORMS. THIS
COULD RESULT IN LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE
AREAS.
LAT...LON 4263 7801 4292 7765 4301 7714 4277 7698
4276 7731 4257 7752 4257 7765 4253 7767
4253 7771 4249 7771
$$
TJPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 22, 11:28 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 22, 11:28 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1128 AM EDT TUE MAY 22 2012 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS NEW YORK TODAY TRIGGERING MORE SHOWERS AND SCATTERED THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WITH MAINLY DRY WEATHER WEDNESDAY THEN A RETURN TO WARM AND HUMID CONDITIONS THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... A VERY POORLY DEFINED COLD FRONT ACROSS WESTERN NEW YORK WILL SLOWLY MOVE TO THE EAST THROUGH THE AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES. SLOW STORM MOTION AND HIGH PRECIPITABLE WATER NEARING 1.5 INCHES WILL LIKELY RESULT IN DOWNPOURS...ESPECIALLY FROM THE GENESEE VALLEY EASTWARD TO THE FINGER LAKES. TONIGHT HIGH PRESSURE WILL BUILD ACROSS THE FORECAST AREA FROM THE MIDWEST AND OHIO VALLEY AND SKIES WILL CLEAR SOME MORE. NAM AND GFS MOS INDICATING POSSIBILITY OF FOG SO CONFIDENCE HIGH ENOUGH TO INCLUDE IN THE WEATHER GRIDS WITH PATCHY FOG MAINLY ACROSS WESTERN NEW YORK. ANOTHER NIGHT OF MILD TEMPS WITH LOW FALLING ONLY TO THE UPPER TO MID 50S. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... WEAK FRONTAL BOUNDARY LURKING JUST TO THE SOUTH OF THE AREA AT THE START OF THE PERIOD...WITH WEAK RIDGE ACROSS WESTERN NEW YORK. EXPECT THAT THE BULK OF THE CONVECTIVE THREAT WILL REMAIN SOUTH OF THE AREA...ALTHOUGH THERE WILL BE THE LOW RISK OF CONVECTION ALONG THE WESTERN SOUTHERN TIER AND FINGER LAKES ON THE NORTHERN EDGE OF MOISTURE AND INSTABILITY AXES WEDNESDAY AFTERNOON. ANY DIURNALLY DRIVEN CONVECTION WILL END WEDNESDAY EVENING AS THE RIDGE AND DRIER AIR BECOME MORE ESTABLISHED ACROSS WESTERN AND CENTRAL NEW YORK. WARMER AND MORE HUMID CONDITIONS EXPECTED THURSDAY AS STRENGTHENING SOUTHWESTERLY FLOW SETS UP. LACK OF SUFFICIENT MID LEVEL MOISTURE AND DEEP SUBSIDENCE WILL LIMIT POTENTIAL FOR CONVECTION...ALTHOUGH WOULD NOT RULE OUT ISOLATED CONVECTION DURING PEAK HEATING. MID SUMMER HEAT BUILDING WITH MOST HIGHS IN THE LOWER TO MID 80S. && .LONG TERM /FRIDAY THROUGH MONDAY/... ON FRIDAY MID LEVEL HEIGHTS WILL CONTINUE TO RISE WITH SOUTH TO SOUTHWEST FLOW TRANSPORTING EVEN WARMER AIR INTO THE REGION. EXPECT ANOTHER VERY WARM DAY WITH AREAS INLAND FROM THE LAKES PUSHING INTO THE MID OR UPPER 80S. FRIDAY NIGHT A WEAK MID LEVEL TROUGH WILL ADVANCE EAST ACROSS SOUTHERN CANADA WITH A TRAILING SURFACE COLD FRONT SLOWLY EASING SOUTH ACROSS THE LOWER LAKES. THIS MAY TOUCH OFF A FEW SCATTERED SHOWERS AND STORMS FRIDAY NIGHT INTO SATURDAY ACROSS THE REGION. FOR NOW WILL JUST MAINTAIN LOW CHANCE POPS FOR THIS TIME FRAME. BY SUNDAY BOTH THE GFS/ECMWF BRING WHAT REMAINS OF THE FRONTAL BOUNDARY NORTHEAST ACROSS THE LOWER LAKES AS A WARM FRONT. A FEW OPERATIONAL AND ENSEMBLE MEMBERS TRY TO DEVELOP A LITTLE PRECIP ALONG THE RETREATING WARM FRONT. GIVEN THE VERY WEAK LOOK OF THE FRONT AND THE HIGH HEIGHTS ALOFT LIKELY LIMITING INSTABILITY...WILL OPT TO KEEP THE FORECAST DRY. FOR MEMORIAL DAY MONDAY THE NEW 12Z RUNS OF BOTH THE ECMWF AND GFS CONTINUE TO PUMP THE RIDGE NORTHWARD...WITH 850MB TEMPS SOARING TO +18C. IF THIS WERE TO VERIFY...EXPECT ANOTHER HOT DAY TO ROUND OUT THE HOLIDAY WEEKEND WITH HIGHS IN THE 85-90 DEGREE RANGE. AGAIN SOME MODEL GUIDANCE ATTEMPTS TO GENERATE SOME CONVECTION...BUT EXPECT STRONG CAPPING TO PREVENT ANYTHING ORGANIZED AND FOR NOW WILL KEEP IT DRY. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... VFR AT THE TAF SITES THIS MORNING WITH JUST SOME MVFR CIGS AT KDKK AND IFR CIGS AT ELZ. SCATTERED SHRA CONTINUING TO SHOW UP ON RADAR ACROSS THE AREA. A NEARLY STATIONARY COLD FRONT ACROSS WESTERN NY WILL TRIGGER SOME MORE SCATTERED SHRA AND TSRA ACTIVITY THROUGH THE DAY AS IT SLOWLY MOVES EAST. HIGH PRESSURE WILL BUILD ACROSS THE AREA LATER THIS EVENING/OVERNIGHT WITH SOME CLEARING SKIES MAINLY FOR WESTERN NY. WITH MOIST ENVIRONMENT AND LIGHT WINDS IN PLACE INTO TONIGHT...MOS AND LAMP GUIDANCE CONTINUE SHOWING POSS MVFR/IFR VIS/CIGS DEVELOPING TOWARD 23/06Z. CONFIDENCE HAS INCREASED ENOUGH TO SHOW A TREND DOWN TOWARD IFR NEAR THE END OF THE TAF PERIOD. OUTLOOK... WEDNESDAY...AREAS OF IFR CIGS EARLY...OTHERWISE VFR. THURSDAY...VFR. FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS/STORMS LATE. SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. && .MARINE... A WEAK COLD FRONT WILL CROSS NEW YORK TODAY. EXPECT WINDS TO STAY GENERALLY UNDER 10 KNOTS EXCEPT IN THE VCNTY OF ANY PASSING THUNDERSHOWERS. A RELATIVELY WEAK WIND PRESSURE GRADIENT WILL REMAIN IN PLACE THROUGH WEDNESDAY THEN A SOUTHERLY FLOW PICKS UP THURSDAY AND FRIDAY. WAVES LESS THAN 1 FT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SMITH/WCH NEAR TERM...SMITH/WCH SHORT TERM...TMA LONG TERM...HITCHCOCK AVIATION...SMITH MARINE...SMITH/TMA
Hazardous weather outlook, May 22, 5:28 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 528 AM EDT TUE MAY 22 2012 NYZ001-002-010-011-019-085-230930- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-CHAUTAUQUA-SOUTHERN ERIE- 528 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>008-012>014-020-021-230930- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-WYOMING- LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY- 528 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 528 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 22, 12:44 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EDT TUE MAY 22 2012
NYZ003-004-011>014-221730-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-WAYNE NY-WYOMING NY-
1244 PM EDT TUE MAY 22 2012
...HEAVY RAIN IMPACTING THE AREA THIS AFTERNOON...
* AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY AREA OF SHOWERS AND SCATTERED THUNDERSTORMS
...EXTENDING FROM CHURCHVILLE TO CALEDONIA AND CONTINUING
SOUTHWEST TO PAVILION TO JUST NORTH OF WARSAW. RAINFALL RATES UP
THREE QUARTERS OF AN INCH PER HOUR ARE POSSIBLE.
BECAUSE THE AREA OF RAIN IS EXPECTED TO REMAIN NEARLY STATIONARY
THROUGH 2 PM EDT...LOCALIZED FLOODING IS POSSIBLE ON AREA ROADS AND
IN POOR DRAINAGE AREAS.
LAT...LON 4267 7806 4319 7791 4309 7725 4257 7741
4257 7745
TJPSpecial weather statement, May 22, 1:34 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 134 PM EDT TUE MAY 22 2012 NYZ011>013-221830- GENESEE NY-LIVINGSTON NY-WYOMING NY- 134 PM EDT TUE MAY 22 2012 ...HEAVY RAIN CONTINUES TO IMPACT THE AREA THIS AFTERNOON... * AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM LE ROY TO PAVILION TO WARSAW TO BLISS...AND MOVING EAST AT 5 MPH. RAINFALL RATES UP TO AN INCH PER HOUR ARE POSSIBLE IN THE SLOW MOVING THUNDERSTORMS. THIS COULD RESULT IN LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4297 7784 4253 7815 4254 7846 4300 7809 TJP
Special weather statement, May 22, 1:58 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 158 PM EDT TUE MAY 22 2012 NYZ012-020-021-221900- ALLEGANY NY-CATTARAUGUS NY-WYOMING NY- 158 PM EDT TUE MAY 22 2012 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...EXTENDING FROM JUST NORTHWEST OF RUSHFORD TO FRANKLINVILLE TO ALLEGANY PARK...AND MOVING EAST AT 5 MPH. RAINFALL AMOUNTS UP TO AN INCH PER HOUR ARE POSSIBLE WITH SOME OF THE SLOW MOVING THUNDERSTORMS. THIS COULD RESULT IN LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4253 7813 4200 7832 4201 7891 4253 7849 TJP
Special weather statement, May 22, 2:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
216 PM EDT TUE MAY 22 2012
NYZ003-012>014-221915-
LIVINGSTON NY-MONROE NY-ONTARIO NY-WYOMING NY-
216 PM EDT TUE MAY 22 2012
...HEAVY RAIN TO IMPACT THE AREA THIS AFTERNOON...
* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...LOCATED ALONG A LINE
EXTENDING FROM CANANDAIGUA TO LIMA TO CONESUS TO GROVELAND...AND
MOVING SOUTHEAST AT 5 MPH. RAINFALL RATES UP TO AN INCH PER HOUR
ARE POSSIBLE WITH SOME OF THE SLOW MOVING THUNDERSTORMS. THIS
COULD RESULT IN LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE
AREAS.
LAT...LON 4263 7801 4292 7765 4301 7714 4277 7698
4276 7731 4257 7752 4257 7765 4253 7767
4253 7771 4249 7771
TJPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:44 PM EDT | Special Weather Statement | BUF | Livingston | 46 min |
| May 22, 1:34 PM EDT | Special Weather Statement | BUF | Wyoming | 56 min |
| May 22, 1:58 PM EDT | Special Weather Statement | BUF | Cattaraugus | 62 min |
| May 22, 4:35 PM EDT | Special Weather Statement | BUF | Jefferson | 55 min |
| May 22, 4:36 PM EDT | Special Weather Statement | BUF | Jefferson | 54 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.